Ascetic Qualities

Wearing black, she has an ascetic quality. The fine gold cross at her neck contributes to this. In the seat she twists into the space between the arm rests. She wears her age well, not tinting her soft grey hair. The doctor reads his previous note. She had been experiencing diming of her vision and he wondered whether thinning of the retina was the problem. Parkinson’s disease is known to thin the outer layer of the retina, which is really an extension of the brain. He referred her to a neuro-opthalmalogist, who noticed she was acquiring a cataract. He also prescribed some eye drops that relieved some of the droopiness in the eyelid of her left eye. She comments she hesitates to use it frequently.

Diagnosed with PD in 2008, she is still at stage one. The illness is confined to her left hand, and tremor is all that is visible. She isn’t taking any levodopa yet, but taking Artane or trihexiphenidyl. The tremor is evident now as she sits in the office chair. The doctor moves her elbow, wrist and then thumb, without feeling any rigidity. Only when she taps her right hand on her thigh is he able to feel the slight hint of stiffness in the muscles. Her gait is largely unaffected. Her steps are strong and even, she turns without hesitation, swiveling her body weight. Her left hand doesn’t move from her side- the one indication an illness is at work.

She is subdued. Her voice is as soft as her affect. She doesn’t complain of depression but has a distinct lack of vitality about her. Whether this is her personality is questionable. The doctor comments on the lack of paper in the office, when formerly sales reps used to leave notepads, they now resort to printer paper. She smiles spontaneously, revealing her daughter-in-law is a physician as well.

She wakes at one in the morning frequently, though the doxepin, an anti-depressant, helps her get to sleep. The doctor comments she should be getting at least six to seven hours of straight sleep, and if the doxepin doesn’t provide this, she needs to increase the dosage. He thinks it may be time to begin levodopa/ carbidopa. The patient comments her past neurologist gave her a prescription for this medication right away, and it made her sick. The doctor comments it’s best to increase the dose slowly and to begin with a very small dose in combination with meals. He writes out a regimen of how to begin taking the medication, so that she increases by a half a pill every three days until she is taking three pills at day. What if the drug makes her nauseous? He tells her to back down to a smaller amount before increasing the dose. As she increases the dose of levodopa/ carbidopa she can begin tapering herself from the artane. If she feels her tremor gets worse, she can elect to continue the medication, though it may be the culprit for the constipation she suffers from. Asking about physical therapy, she reports she exercises in her house every day. About fiber, she eats prunes and gets enough, as well as plenty of water. He nods his head and responds it seems she’s doing all she can, he will see her back in six months. Turning left and another left, she is on the way out.

Close

Your Name (required)

Your Email (required)

Subject

Your Question